Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Quitting HRT Cold Turkey Need Help
avatar
benson820 posted:
I am 47 years old and had been taking HRT for seven years and also smoked. The first of December I had a stroke in my colon (colitis). Thankfully survived without any effects, but doctors said to quit HRT and smoking cold turkey. I've read pre-HRT symptoms may come back stronger than before if quitting cold turkey. I'm now 34 days smoke free and HRT free, but starting to feel like I'm going bonkers. Not so much irritable and can deal with insomnia, but racy heart, light headedness, and anxiety getting to me. I take Zoloft and Xanax for anxiety and I think that's keeping me afloat right now, but would appreciate any advice on how long these rebounding symptoms last and any ideas of what to do to eliminate them.
Reply
 
avatar
LisaH1960 responded:
Hi Benson! Congratulations on quitting smoking! I quit HRT cold turkey about a month ago, and within a week my symptoms (mostly hot flashes, night sweats and anxiety) came back with fury. I had only been on HRT for four months, but it didn?t take long to realize that it wasn?t my cup of tea. I?ve heard others say that weaning yourself off gradually is easier, but it was making me miserable. The last straw for me was an article I read saying that HRT doubles your risk for breast cancer. I thought about how sore my breasts had been since I started on the hormones, and quit immediately.

Lisa
 
avatar
An_242989 responded:
I am so sick.. need help.. please help... I quit HRT cold turkey 25 days ago. Massive symptoms.. my life is crushed.. How long does this last? I have nearly lost my will to live..
 
avatar
Mary Jane Minkin, MD replied to An_242989's response:
Dear An_242989,
One suggestion: although actually the scientific literature (believe it or not) says there isn't a difference between "cold turkeying" and tapering, almost all menopause docs recommend a slow taper off of estrogen. So unless there was some urgent reason for you to go off of your estrogen, you might consider going back on it, and then tapering slowly-I think you'll feel less symptoms,
good luck,
Mary Jane
 
avatar
someonewhocares3 replied to An_242989's response:
That sounds awful! I know when I didn't have a good level of estrogen (after my unnecessary hysterectomy), I became suicidally depressed and wished to die 24x7. And the anxiety was bad too - couldn't leave the house (hair loss and skin aging didn't help matters either).

What's your reason for stopping HRT? Do you still have your sex organs? I personally think of estrogen for a woman without ovaries like insulin for a diabetic!
 
avatar
An_242989 replied to someonewhocares3's response:
I did not have symptoms when put on HRT and was already thru menopause. Got sicker and sicker when on HRT.. did not do well on it from the start. Doctors tried to stabilize me by increasing the dose and changing the type of HRT..went up to 2 mg a day of Estradiol which is now deemed an overdose. Got so sick I was having manic episodes lasting hours. Then they tried to taper me off.. and I just got sicker. So they had no choice but to take me off cold turkey. Now day 30 and suffering.. no appetite, forcing food and water, massive mood swings, depression, anxiety, muscle tension, ringing in my ears.. scared... will I recover? How long will this take? I can't go on like this much longer.. so sick...
 
avatar
An_242989 replied to Mary Jane Minkin, MD's response:
I react to estrogen.. so sick on it.. so sick off it... stuck in misery..
 
avatar
Daisysmuse replied to someonewhocares3's response:
I do have my organs.. I was put on HRT inappropriately.. did not have symptoms. Body did not like it.. they upped the dose.. lowered it, upped it .. really messed me up. Got so sick on it I was having melt down crying jags that were so violent I thought I would stroke out.. and they lasted hours. .Was in the ER over and over.. so they finally had to just take me off as I was getting worse and worse no matter how hard they tried to taper me off. scared out of my mind and so sick..
 
avatar
An_242989 responded:
I can't take any meds to help and it is off the charts unbearable.. I am with you on these symptoms. Yes.. how long do we have to suffer thru this? Yesterday was a little better and I started to get some hope. Last night... up and down.. miserable.. can't sleep.. nausea is breaking me in two...


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Estring worked for me
I've had this problem periodically since menopause - I am now 67. Cure for me was Estring, which actually causes a pleasant sort of sweet ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website